Can Being Sick Affect Your Blood Work?
Last month I came down with a horrible virus of some sort. It caused a high fever and made my body feel very tender and achy. Felt like the flu but without all of the respiratory or gastrointestinal complications.
I had a lot of trouble bringing down the temperature with this bout of sickness. I called my primary care physician (PCP) and learned that she was on vacation. I saw her partner instead. They tested me for strep throat — negative. I wasn’t tested for flu but the recommendations would have been the same — lots of rest, fluids, and self care.
Possible reasons for elevated liver enzyme levels
A week later, I had a regularly scheduled appointment with my PCP for an annual check-up and labs for prescription refills. She called me after receiving the results from the laboratory testing. My thyroid, vitamin D, cholesterol, and blood count levels all looked good. However, my liver enzymes were elevated by 3-4 times the normal upper limits.
Rheumatoid arthritis medications
Mild to moderate elevations of liver enzymes are common, even in healthy people. When you take certain medications such as methotrexate that can harm the liver, you need to have regular testing to monitor liver function. The two main liver enzymes which are routinely tested are aspartate aminotransferase (AST), formally called SGOT, and alanine aminotransferase (ALT), formally called SGPT. When these tests come back elevated, it’s a warning sign that something isn’t right.
Other health conditions or use certain medications
Common reasons for mild to moderate elevated liver enzymes (about 2-6 times the upper limit) include fatty liver (often caused by alcohol abuse, diabetes, or obesity), chronic hepatitis B or hepatitis C, and chronic or acute alcohol use. The use of medications can cause abnormal liver enzyme levels, such as pain relievers, anti-seizure medications, antibiotics, cholesterol-lowering drugs, cardiovascular drugs, tricyclic antidepressants, and other medications.
Conditions that might cause very high AST or ALT levels (10+ times the upper limit) include acute viral hepatitis A or B, shock (where liver is deprived of fresh blood/oxygen) profound liver damage inflicted by toxins (such as too much acetaminophen), or severe muscle diseases. Other less common causes of abnormal liver enzymes include Crohn’s disease, ulcerative colitis, autoimmune hepatitis, celiac disease, or viral infections other than hepatitis viruses.
What was the cause of my elevated liver enzyme levels?
Since these test results were very much out of the ordinary for me, my doctor wanted to retest in a month. We narrowed down the possible causes to an acute viral infection, use of a lot of acetaminophen, or minor liver damage caused by medication. No change in medication was necessary at the time, but we just wanted to see if everything went back to normal given a little time.
In the past, there was another time that my liver enzymes tested abnormally high. It was right after I had had the flu and took Tamiflu. We repeated the tests a month later and my levels were back to normal. It was the same this time around; my results returned to normal three weeks later and follow-up hepatitis testing was negative.
The importance of properly timing out routine blood work
I’ve said before that it is important to time your routine blood work, avoiding the days right after you might have taken your weekly dose of methotrexate. It may also be important to avoid routine blood work within a week or two of having been sick with a nasty virus (as I was).
Longterm acetaminophen and liver damage
This experience also reminds me of something that I had forgotten, My rheumatologist once mentioned, a long time ago, that patients with RA should be cautious when taking acetaminophen because longterm use can harm the liver. I haven’t been using acetaminophen longterm, but when I was sick I did use a lot of it (every four hours) in an attempt to reduce my fever, which finally broke after four days.
Always mention acute illnesses and OTC medication use to your doctor
As an educated patient it’s important to be aware of how fluctuations in your health status (such as acute illness) or use of over-the-counter medications (such as NSAIDs) can affect your body. Be sure to mention these things to your rheumatologist so that he/she can have a bigger view of what’s going on with you besides painful or swollen joints.
This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.